A 71-year-old woman is evaluated for a 2-day history of progressive dyspnea on exertion. She has also had two episodes of black, tarry stool in the past week. She has not had fever, chills, cough, or abdominal pain or bright red rectal bleeding. The patient has a history of osteoarthritis for which she takes ibuprofen, 600 mg twice daily.

On physical examination, the temperature is 37.0 °C (98.6 °F), the blood pressure is 136/84 mm Hg, the pulse rate is 78/min, and the respiration rate is 12/min; the BMI is 24. Cardiac examination shows a grade 2/6 early systolic murmur at the base and regular rhythm with normal heart sounds. The lungs are clear, and there is no peripheral edema. Rectal examination reveals brown stool that is positive for occult blood. Laboratory studies reveal hemoglobin of 9.8 g/dL (98 g/L) with a mean corpuscular volume of 80 fL; serum biochemistry tests, including liver chemistry tests, and prothrombin time, activated partial thromboplastin time, and INR are normal. Chest radiography and echocardiography are normal; esophagogastroduodenoscopy, colonoscopy, and push enteroscopy are normal. Small-bowel capsule endoscopy shows a nonbleeding white ulcer in the mid-ileum.

Which of the following is the most appropriate next step in the management of this patient?

Correct

nswer and Critique (Correct Answer: A)

Educational Objective:Manage a bleeding ulcer of the small bowel.

Key Point

  • NSAID-induced injury to the bowel is a relatively common cause of small-bowel ulceration and may present with obscure gastrointestinal bleeding.

Ulceration of the ileum may occur as a result of infection, inflammation, or neoplasia. Medication-induced injury of the small bowel is a well-recognized complication of NSAID therapy; and discontinuing the medication results in ulcer healing and cessation of bleeding. Mild NSAID-induced gastrointestinal side effects include abdominal pain, nausea, constipation, diarrhea, and dyspepsia; major complications include ulcers, bleeding, perforation, and the attendant morbidity and morality. After NSAID therapy is discontinued, no further investigation is warranted if the patient’s bleeding ceases. Alternatively, ongoing blood loss or symptoms referable to the ulcer warrants further evaluation which may include directed biopsy and/or resection. The information from the capsule study regarding location of the bleeding site would direct the enteroscopy, which could be performed using the double-balloon technique to reach the site of injury.

Although estrogen/progesterone therapy and octreotide therapy may be useful for management of bleeding from enteric angiodysplasia, these therapies would not aid in ulcer healing. Mesenteric angiography would not identify an ulcer that is not actively bleeding and therefore would not be indicated in this patient.

Bibliography

  • Goldstein JL, Eisen GM, Lewis B, Gralnek IM, Zlotnick S, Fort JG. Video capsule endoscopy to prospectively assess small bowel injury with celecoxib, naproxen plus omeprazole, and placebo. Clin Gastroenterol Hepatol. 2005;3(2):133-141. [PMID:15704047] - See PubMed
Incorrect

Chưa chính xác. Xin chọn lại

Leave a Reply

Your email address will not be published. Required fields are marked *